When Opioids Become Tough to Stomach

If you have severe pain, your doctor may prescribe opioids to treat it. These drugs can cause stomach problems like nausea, vomiting or constipation, which can make you feel worse instead of better. Some of these problems go away quickly. Others can be managed easily.

Nausea and vomiting often go away after a few days, but constipation caused by opioids tends to last longer because the medicine causes food to move slower through your system. This gives your body more time to absorb the water from your stool, which makes it harder to pass.

Depending on the type of trouble you’re having, your plan for relief may be different.

If you feel sick to your stomach after you start taking opioids:

Ask your doctor for help. It’s common for people to have nausea or vomiting when they start taking opioids. Some stop taking their medicine rather than have the nausea. Talk to your doctor before making that decision. He or she may recommend an over-the-counter product or prescribe a drug along with the opioids that helps to fight nausea.

Take it easy. If you’re very active after taking opioids, it may make your nausea worse. Some people find that lying down for an hour or so after taking the medicine can help them feel better.

Not everyone gets constipated from opioids, and if it happens, it���s different for everyone. Regardless, there are steps you can take.

Track your habits. If you begin to have trouble, your doctor will want to know:

  • How many bowel movements you’re having each week
  • How much water you’re drinking
  • How bloated you’re feeling
  • How well you’re eating

Don’t wait more than 2 days without a bowel movement before getting in touch with your doctor.

Drink more water. This alone helps some people with mild constipation. But others may have to do more.

Having a hot drink in the morning can get things moving through your GI tract. Avoid drinks with caffeine, like coffee and tea, and instead try hot water with lemon or herbal tea.

Continued

Eat more fiber, maybe. If you have mild constipation, this may help. But for if it’s severe, a high-fiber diet or even taking a supplement could make things worse.

Ask for a laxative. Your doctor may tell you to take an over-the-counter or prescription laxative that works by speeding up your slowed-down GI tract. Don’t take a laxative without his go-ahead, because depending on your situation, a laxative may not be the right solution for you.

Try a stool softener. Ask your doctor if these could help. They are available over-the-counter and by prescription.

Talk with your doctor about other options. If none of the above help, he may be able to prescribe other drugs that can stimulate the bowel. He may also suggest you change your diet, exercise more, or make other lifestyle changes.

WebMD Medical Reference Reviewed by Melinda Ratini, DO, MS on January 24, 2018

Sources

SOURCES:

Bill McCarberg, MD, president, American Academy of Pain Medicine.

National Cancer Institute: “Pain Control.”

Leukemia & Lymphoma Society: “Understanding side effects of drug therapy.”

American Chronic Pain Association: “Opioid induced constipation conversation guide.”

© 2018 WebMD, LLC. All rights reserved.

Pagination